Alert archive / Kansas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 54, NWS Dodge City, KS

May 22, 2016Scott County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 22, 2016, 9:41 PM CDT for Scott County, Kansas. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 22, 2016, 9:41 PM CDT (02:41 UTC)
Expired
May 22, 2016, 10:30 PM CDT
In force
49 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Tornado
Possible
Hail
1.5 in
Wind
60.0 mph

County Scott County, KS

The radar

The Dodge City radar (KDDC), 108 km from the middle of the area, began a volume at 02:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 22, 6:20 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.7 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2016-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2159 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2016-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 196 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2159 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
825 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
196 m²/s²
0-3 km storm-relative helicity
260 m²/s²
Significant tornado parameter
1.8
Supercell composite
15.7

Open this sounding in Storm Lab

The text

As transmitted.

380 
WUUS53 KDDC 230241
SVRDDC
KSC171-230330-
/O.NEW.KDDC.SV.W.0054.160523T0241Z-160523T0330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
941 PM CDT SUN MAY 22 2016

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN SCOTT COUNTY IN WEST CENTRAL KANSAS...

* UNTIL 1030 PM CDT

* AT 941 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES SOUTH OF
  MODOC...MOVING EAST AT 15 MPH.

  HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
           DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT 
           WIND DAMAGE TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  SCOTT CITY...MODOC AND SHALLOW WATER. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3834 10074 3830 10112 3848 10113 3856 10076
TIME...MOT...LOC 0241Z 260DEG 14KT 3840 10104 

TORNADO...POSSIBLE
HAIL...1.50IN
WIND...60MPH

$$

GERARD
2 follow-up statements
354 
WWUS53 KDDC 230308
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1008 PM CDT SUN MAY 22 2016

KSC171-230330-
/O.CON.KDDC.SV.W.0054.000000T0000Z-160523T0330Z/
SCOTT KS-
1008 PM CDT SUN MAY 22 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT
FOR CENTRAL SCOTT COUNTY...

AT 1007 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 3 MILES NORTH OF
SHALLOW WATER...MOVING EAST AT 15 MPH.

HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
         DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT 
         WIND DAMAGE TO ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
SCOTT CITY AND SHALLOW WATER. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3835 10074 3835 10101 3847 10101 3856 10076
TIME...MOT...LOC 0307Z 260DEG 14KT 3842 10091 

TORNADO...POSSIBLE
HAIL...1.75IN
WIND...60MPH

$$

GERARD
305 
WWUS53 KDDC 230330
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1030 PM CDT SUN MAY 22 2016

KSC171-230339-
/O.EXP.KDDC.SV.W.0054.000000T0000Z-160523T0330Z/
SCOTT KS-
1030 PM CDT SUN MAY 22 2016

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SCOTT COUNTY WILL
EXPIRE AT 1030 PM CDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER SMALL HAIL
AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3835 10074 3835 10101 3847 10101 3856 10076
TIME...MOT...LOC 0328Z 260DEG 14KT 3842 10091 

$$

GERARD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 6:32 PM CDT, 3 hours 9 minutes earlier.

Area forecast discussion, May 22, 6:32 PM CDT, 3 hours 9 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
632 PM CDT SUN MAY 22 2016

...UPDATE TO AVIATION...

.SHORT TERM...(This evening through Monday)
Issued at 100 PM CDT Sun May 22 2016

Thunderstorm chances continue tonight as short range models indicate
a southwest flow aloft becoming more difluent across the Western
High Plains during the period. Although the intensity of the flow
aloft will remain fairly weak, favorable factors in the lower
levels will develop as significant moisture return pushes surface
dewpoints well up into the mid and upper 60s(F) across central and
much of southwest Kansas ahead of a sharpening dryline near and
along the Colorado border. This will set the stage for a substantial
increase in instability late this afternoon as an eroding stratus
deck gives way to increased heating in the lower/mid levels and
subsequent steepening lapse rates. NAM and GFS model soundings
show SBCAPE values well in excess of 2500 J/KG toward early this
evening as capping weakens across southwest Kansas. As a result,
thunderstorms are expected to develop along and ahead of the
dryline this evening. Although vertical shear profiles are less
than favorable, enough 0-6km shear exists to support strong to
severe thunderstorms. Considering the dynamic set up aloft, any
storms that develop are expected to drift slowly east-northeast
across west central and southwest Kansas this evening and
potentially spreading into central and south central Kansas
through early Monday morning.

Fairly mild temperatures are likely tonight considering a
prevailing south to southeasterly flow combined with surface
dewpoints remaining in the lower to mid 60s(F). Lows in the mid to
upper 60s(F) can be expected across south central and portions of
southwest Kansas with a few upper 50s(F) possible in west central
Kansas as a weak pacific cold front begins to push into western
Kansas early Monday morning. The southerly flow across central
Kansas will persist Monday as the aforementioned frontal boundary
stalls out across western Kansas, resulting in little change to
the general air mass across the region. Highs are expected to
reach into the 80s(F) Monday afternoon. The warmer high
temperatures are expected to continue through mid week as the
stalled frontal boundary is projected to lift back to the north,
leaving a southerly flow in place across the high plains.

.LONG TERM...(Monday night through Sunday)
Issued at 230 PM CDT Sun May 22 2016

Another round of thunderstorms will be possible late Monday into
early Tuesday as medium range models indicate a series of H5 vort
maxima lifting northeast across the high plains of eastern
Colorado and western Kansas within an increasingly difluent flow.
Meanwhile, a weak pacific cold front pushing into extreme western
Kansas early Monday is projected to stall out later in the day
across southwest and central Kansas while a developing surface
low becomes more organized across southeast Colorado. Although the
intensity of the flow aloft is not expected to improve much, ample
moisture/instability in conjunction with increased forcing in the
vicinity of the frontal boundary will support thunderstorm
development across central and portions of southwest Kansas Monday
evening. GFS/ECMWF model soundings show substantial instability
along with favorable vertical shear profiles. This will increase
severe potential with large hail and damaging winds the primary
threats. A heightened threat for tornadoes will exist as well.
Another round of thunderstorms may be possible Tuesday with little
change expected to the overall synoptic pattern. However, precip
chances decrease Wednesday as drier air moves into southwest
Kansas behind an advancing dryline.

A prevailing south to southwest flow across western Kansas will
enhance warm air advection into western Kansas Tuesday and
Wednesday raising H85 temperatures well above 20C across southwest
and central Kansas. Widespread 80s(F) can be expected for highs
both days with 90F a distinct possibility in some locations. Slightly
cooler temperatures are likely toward the end of the week as
another cold front is expected to move through western Kansas.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 630 PM CDT Sun May 22 2016

Scattered thunderstorms will move northeast across western Kansas
tonight affecting KGCK and possibly KDDC with brief periods of
MVFR/IFR cigs/vsbys. Otherwise, VFR conditions will prevail
through late this evening. Low level stratus may develop late
tonight as relative humidity levels rise creating possible MVFR
cigs generally after 06Z. IFR cigs are possible toward daybreak
Monday morning. Gusty south winds in excess of 20 to 30kt will
continue through late this evening as a strong lee side trough of
low pressure remains anchored across extreme eastern Colorado.
Winds will become northerly 10 to 20kt across west central Kansas
early Monday morning as a weak cold front begins to push into
extreme western Kansas.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  63  84  60  87 /  40  20  30  20
GCK  60  84  55  86 /  30  20  20  10
EHA  57  85  52  88 /  30  10  10  10
LBL  62  87  56  88 /  40  20  10  10
HYS  62  81  61  86 /  30  30  30  20
P28  65  82  65  86 /  20  30  40  30

&&

.DDC Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...JJohnson
LONG TERM...JJohnson
AVIATION...JJohnson
Hazardous weather outlook, May 22, 4:26 AM CDT, 17 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
426 AM CDT SUN MAY 22 2016

KSZ030-031-043>046-061>066-074>081-084>090-230930-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
426 AM CDT SUN MAY 22 2016 /326 AM MDT SUN MAY 22 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

DISCUSSION...ANOTHER RISK OF SEVERE THUNDERSTORMS EXISTS LATE THIS
AFTERNOON, DEVELOPING INITIALLY ALONG A DRYLINE BETWEEN HIGHWAY83
AND THE COLORADO LINE. HAIL LARGER THAN GOLF BALLS, DAMAGING WIND
AND ISOLATED TORNADOS ARE POSSIBLE. STORMS MAY SPREAD EAST INTO
CENTRAL KANSAS THROUGH MIDNIGHT, AS THE SEVERE THREAT DIMISHES.

WEATHER HAZARDS EXPECTED...

  LIMITED TORNADO RISK.
  ELEVATED HAIL RISK.
  ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED LIGHTNING RISK.
  LIMITED NON THUNDERSTORM WIND RISK.
  LIMITED FIRE WEATHER RISK.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

HAZARDS WEATHER RISK...

  MONDAY...
  ELEVATED SEVERE THUNDERSTORM RISK.

  TUESDAY...
  ELEVATED SEVERE THUNDERSTORM RISK.
  LIMITED FIRE WEATHER RISK.

  WEDNESDAY...
  LIMITED FIRE WEATHER RISK.

  THURSDAY...
  LIMITED LIGHTNING RISK.
  LIMITED FIRE WEATHER RISK.

  FRIDAY...
  LIMITED LIGHTNING RISK.

  SATURDAY...
  LIMITED LIGHTNING RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY OR TONIGHT.

&&

FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO

In the hours before

Local storm report, May 22, 7:21 PM CDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
721 PM CDT SUN MAY 22 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0716 PM     TORNADO          4 N DEERFIELD           38.03N 101.14W
05/22/2016                   KEARNY             KS   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED SMALL TORNADO NEAR
            W ROAD.

&&

AW
Local storm report, May 22, 7:29 PM CDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
729 PM CDT SUN MAY 22 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0717 PM     HAIL             11 NW LAKIN             38.08N 101.38W
05/22/2016  E2.50 INCH       KEARNY             KS   PUBLIC

&&

AW
Local storm report, May 22, 7:38 PM CDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
738 PM CDT SUN MAY 22 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0726 PM     HAIL             10 NNW HOLCOMB          38.13N 101.04W
05/22/2016  E1.00 INCH       FINNEY             KS   PUBLIC

            LARGE VARIABILITY IN SIZE

&&

AW
Local storm report, May 22, 8:13 PM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
813 PM CDT SUN MAY 22 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     TORNADO          12 W FRIEND             38.23N 101.13W
05/22/2016                   KEARNY             KS   BROADCAST MEDIA

            BRIEF TORNADO REPORTED BY KWCH CHASER

&&

AW
Special weather statement, May 22, 8:18 PM CDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
818 PM CDT SUN MAY 22 2016

KSZ076-077-086-087-230200-
SEWARD KS-GRAY KS-MEADE KS-HASKELL KS-
818 PM CDT SUN MAY 22 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GRAY...NORTHEASTERN
SEWARD...NORTHERN MEADE AND SOUTHEASTERN HASKELL COUNTIES UNTIL 900
PM CDT...

AT 818 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTH OF KISMET...MOVING NORTHEAST AT 30 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MEADE...MONTEZUMA...KISMET...COPELAND...MISSLER...TICE AND PLAINS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3718 10074 3739 10090 3772 10046 3725 10017
TIME...MOT...LOC 0118Z 233DEG 27KT 3731 10073

RBURG
Local storm report, May 22, 8:25 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
825 PM CDT SUN MAY 22 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0742 PM     HAIL             5 SSW WOODS             37.10N 101.14W
05/22/2016  E1.00 INCH       STEVENS            KS   PUBLIC

            LOCATION ESTIMATED BY RADAR

&&

AW

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 7:06 PM CDTSevere Thunderstorm WarningDDCKearny54 min
May 22, 7:16 PM CDTTornado WarningDDCFinney, Kearny29 min
May 22, 7:30 PM CDTSevere Thunderstorm WarningDDCFinney, Kearny, Scott45 min
May 22, 7:31 PM CDTSevere Thunderstorm WarningDDCSeward, Stevens29 min
May 22, 7:40 PM CDTTornado WarningDDCKearny22 min
May 22, 7:43 PM CDTTornado WarningDDCFinney, Kearny, Scott32 min
May 22, 8:09 PM CDTTornado WarningDDCFinney, Kearny, Scott36 min
May 22, 8:18 PM CDTSpecial Weather StatementDDCMeade42 min
May 22, 8:45 PM CDTTornado Warning Considerable damage threatDDCFinney, Kearny, Scott30 min
May 22, 8:59 PM CDTAreal Flood WarningDDCFinney, Kearny, Scott9 hr
May 22, 9:14 PM CDTTornado WarningDDCFinney, Scott31 min
May 22, 10:33 PM CDTSevere Thunderstorm WarningDDCScott23 min
May 22, 10:45 PM CDTSpecial Weather StatementDDCFord45 min
May 23, 5:52 PM CDTSevere Thunderstorm WarningDDCComanche, Kiowa53 min
May 23, 6:22 PM CDTSpecial Weather StatementDDCBarber38 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.